Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 12, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2020, 5:01 PM CDT for Clarke County, Warren County, Iowa. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2020, 5:01 PM CDT (22:01 UTC)
- Expired
- May 14, 2020, 5:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarke County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 62 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 5:13 PM CDT | HAIL 1 | 8 E New Virginia, IA | REPORT FROM MPING: QUARTER (1.00 IN.). |
| May 14, 5:22 PM CDT | HAIL 0.88 | 7 E New Virginia, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 4:24 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
571
WUUS53 KDMX 142201
SVRDMX
IAC039-181-142230-
/O.NEW.KDMX.SV.W.0012.200514T2201Z-200514T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
501 PM CDT Thu May 14 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Clarke County in south central Iowa...
Southern Warren County in south central Iowa...
* Until 530 PM CDT.
* At 501 PM CDT, a severe thunderstorm was located 10 miles southeast
of Avenue Of The Saints Event Center, or 10 miles northeast of
Osceola, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
New Virginia, Otter Creek County Park and Lake Ahquabi State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4114 9376 4124 9371 4134 9349 4119 9340
4116 9351 4116 9356 4114 9356 4111 9367
TIME...MOT...LOC 2201Z 247DEG 31KT 4117 9370
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg3 follow-up statements
444
WWUS53 KDMX 142221
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
521 PM CDT Thu May 14 2020
IAC039-181-142230-
/O.CON.KDMX.SV.W.0012.000000T0000Z-200514T2230Z/
Clarke IA-Warren IA-
521 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN CLARKE AND SOUTHEASTERN WARREN COUNTIES...
At 521 PM CDT, a severe thunderstorm was located 11 miles south of
Indianola, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Virginia and Otter Creek County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4121 9372 4130 9346 4119 9340 4116 9351
4116 9356 4114 9356 4111 9367 4114 9376
TIME...MOT...LOC 2221Z 249DEG 34KT 4119 9360
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg507
WWUS53 KDMX 142224
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
524 PM CDT Thu May 14 2020
IAC039-181-142230-
/O.CON.KDMX.SV.W.0012.000000T0000Z-200514T2230Z/
Clarke IA-Warren IA-
524 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN CLARKE AND SOUTHEASTERN WARREN COUNTIES...
At 524 PM CDT, a severe thunderstorm was located 11 miles south of
Indianola, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Virginia and Otter Creek County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4121 9372 4130 9346 4119 9340 4116 9351
4116 9356 4114 9356 4111 9367 4114 9376
TIME...MOT...LOC 2224Z 249DEG 34KT 4120 9357
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg140
WWUS53 KDMX 142230
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
530 PM CDT Thu May 14 2020
IAC039-181-142240-
/O.EXP.KDMX.SV.W.0012.000000T0000Z-200514T2230Z/
Clarke IA-Warren IA-
530 PM CDT Thu May 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARKE AND
SOUTHEASTERN WARREN COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4121 9372 4130 9346 4119 9340 4116 9351
4116 9356 4114 9356 4111 9367 4114 9376
TIME...MOT...LOC 2230Z 247DEG 31KT 4122 9352
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:25 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 14, 2:25 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 225 PM CDT Thu May 14 2020 .SHORT TERM.../Tonight through Friday Night/ Issued at 225 PM CDT Thu May 14 2020 Confidence: Medium to High Main concerns tonight will be the extent of the severe weather and potential for training storms southeast as the boundary nears the Iowa-Missouri border. Front has managed to remain over southern Iowa with most of the convection so far elevated along and just north of the boundary. Dewpoints have climbed to 65 to 70F in the south with temperatures in the upper 60s/lower 70s as well. Effective bulk shear continues to support some storm organization in the south and LCL's remain low. Early morning 12z subjective H850 analysis showed +10C fetch of moisture just ahead of the approaching low. With clearing in the south now, expecting that severe will be ramping up in the next few hours. SWODY1 has been trimmed back a bit in the south. As for the hydro threat, as noted in earlier update we continue with dry antecedent conditions ove r most of the region but there is a small potential for a few rounds of storms southeast into the overnight as the front sags south and low level inflow increases into the overnight hours. This would likely be focused mainly in the far southeast where the current flash flood watch has been issued. The storms are likely to continue into the evening hours and begin to diminish after midnight for most of the area. Lows tonight will dip into the 40s northwest to the upper 50s in the southeast. Friday will see a pleasant day with high pressure building across the region. Highs will reach the lower to mid 70s during the day. Tomorrow night the next system will approach. The models are still slowing the timing and will follow suit with slower arrival by 12z Saturday and mainly in southwest sections. Lows tomorrow night will hold in the lower to mid 50s south. .LONG TERM.../Saturday through Thursday/ Issued at 225 PM CDT Thu May 14 2020 Confidence: Medium to High Models in decent agreement for Saturday with incoming short wave and potential for a spring system that bring another 1 or more inches of rainfall to the region with breezy conditions. Highs Saturday will be slightly cooler in the upper 60s to lower 70s over the area with thicker clouds and plenty of showers around. The system will pull northeast overnight into Sunday, with another trough swinging through the region. Showers and clouds along with continued northwest flow. Highs will fall back to the lower to mid 60s with some sun returning later in the day. The advertised warm-up will continue into midweek with highs returning to the 70s and 80s by Wednesday into Thursday. Little precipitation is expected for Monday through Thursday. Though the GFS is a bit faster by Thursday, it's likely too fast and the Euro has a better handle on timing which keeps the region dry into Thursday. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1227 PM CDT Thu May 14 2020 Area of convection continues to fester near the I80 corridor with cigs still MVFR over portions of the north; some improvement there by 21-00z. In the south, expecting the convection to increase through 00z with occasional lower MVFR vis/cigs at KDSM/KOTM through about 02-06z. Most areas improve toward 12z with less restrictions to flight. /rev && .HYDROLOGY... Issued at 225 PM CDT Thu May 14 2020 Confidence: Medium to High Model trends continue to show some potential for localized heavy rainfall in the far southeast late this afternoon and overnight. Though somewhat conditional, have issued a Flash Flood Watch for a small portion of the forecast area. Antecedent soil moisture and conditions remain dry, but localized heavy rainfall in excess of 3 to 4 inches may cause some urban runoff issues if storms train across the same locations. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for IAZ086-097. && SHORT TERM...REV LONG TERM...REV AVIATION...REV HYDROLOGY...REV
Hazardous weather outlook, May 14, 12:34 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1234 PM CDT Thu May 14 2020 IAZ086-097-151745- Wapello-Davis- 1234 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch is in effect for the area this evening and overnight. Please refer to www.weather.gov/desmoines for more information. Strong to severe thunderstorms are expected later this afternoon into this evening over portions of south central and southeastern Iowa. Damaging wind gusts and large hail are the primary severe concerns with an isolated tornado possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms return later Saturday into Saturday night, but the severe weather threat looks low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today. IAZ050-060>062-072>075-081>085-092>096-151745- Tama-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose- 1234 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are expected later this afternoon into this evening over portions of central, south central and southeastern Iowa. Damaging wind gusts and large hail are the primary severe concerns with an isolated tornado possible. Locally heavy rainfall may also occur as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms return later Saturday into Saturday night, but the severe weather threat looks low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today. IAZ004>007-015>017-023>028-033>039-044>049-057>059-070-071-151745- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Cass-Adair- 1234 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few thunderstorms remains possible later today with the higher severe risk over south central and southeastern Iowa. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms return later Saturday into Saturday night, but the severe weather threat looks low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today.
In the hours before
Special weather statement, May 14, 4:14 PM CDT, 47 minutes before
Special Weather Statement National Weather Service Des Moines IA 414 PM CDT Thu May 14 2020 IAZ059-060-142215- Polk IA-Dallas IA- 414 PM CDT Thu May 14 2020 ...Strong storm to impact Des Moines Metro area... At 414 PM CDT, Doppler radar was tracking a strong thunderstorm over Adel, moving east at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive, Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Adel, Windsor Heights, Carlisle, Polk City, Saylorville, Dallas Center, Granger, De Soto and Van Meter. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4169 9410 4185 9354 4152 9344 4150 9406 TIME...MOT...LOC 2114Z 259DEG 24KT 4161 9399 Kotenberg
Special weather statement, May 14, 4:28 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Des Moines IA
428 PM CDT Thu May 14 2020
IAZ072-073-142200-
Madison IA-Warren IA-
428 PM CDT Thu May 14 2020
...Small hail possible...
At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near
Avenue Of The Saints Event Center, or 11 miles southeast of
Winterset, moving northeast at 40 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Avenue Of The Saints Event Center, St. Charles, Truro, Martensdale,
St. Marys and East Peru.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Iowa.
LAT...LON 4125 9397 4139 9371 4138 9366 4116 9387
4116 9389
TIME...MOT...LOC 2128Z 242DEG 34KT 4124 9386
KotenbergLocal storm report, May 14, 4:29 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 1 W NEW VIRGINIA 41.18N 93.75W
05/14/2020 M1.75 INCH WARREN IA TRAINED SPOTTER
&&
KLPLocal storm report, May 14, 4:41 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM LIGHTNING 2 N GRIMES 41.71N 93.80W
05/14/2020 POLK IA LAW ENFORCEMENT
LIGHTNING STRIKE HIT A HOME.
&&
BFLocal storm report, May 14, 4:42 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 6 ENE NEW VIRGINIA 41.21N 93.63W
05/14/2020 E1.00 INCH WARREN IA AMATEUR RADIO
1.5 MILES NORTHWEST OF MEDORA, IOWA.
&&
KLPLocal storm report, May 14, 4:44 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL NEW VIRGINIA 41.19N 93.73W
05/14/2020 E1.25 INCH WARREN IA TRAINED SPOTTER
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 12:26 PM CDT | Flash Flood Watch | DMX | Davis, Wapello | 11 hr |
| May 14, 2:36 PM CDT | Special Weather Statement | DMX | Guthrie | 54 min |
| May 14, 3:35 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 40 min |
| May 14, 3:45 PM CDT | Special Weather Statement | DMX | Adair, Madison | 45 min |
| May 14, 3:57 PM CDT | Special Weather Statement | DMX | Clarke, Madison, Marion, Warren | 48 min |
| May 14, 4:08 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Warren | 52 min |
| May 14, 4:14 PM CDT | Special Weather Statement | DMX | Dallas, Polk | 61 min |
| May 14, 4:28 PM CDT | Special Weather Statement | DMX | Madison | 32 min |
| May 14, 4:46 PM CDT | Tornado Warning | DMX | Clarke, Lucas, Marion, Warren | 29 min |
| May 14, 5:14 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe, Warren | 46 min |
| May 14, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Warren | 31 min |
| May 14, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Union, Warren | 31 min |
| May 14, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 48 min |
| May 14, 6:13 PM CDT | Special Weather Statement | DMX | Decatur, Monroe, Wapello, Wayne | 62 min |
| May 14, 6:20 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 40 min |
| May 14, 6:56 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.